Oklahoma, 2006

Wildfire in Oklahoma, January 1, 2006

January 1, 2006 · NWS TSA · 1 event in 1 county or zone

A wildfire in rural Pittsburg County to the northeast of McAlester near Bugtussle Road and Two Mile Lane burned hundreds of acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A wildfire in rural Pittsburg County to the northeast of McAlester near Bugtussle Road and Two Mile Lane burned hundreds of acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 9:17 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 31, 9:17 PM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
917 PM CST SAT DEC 31 2005

.DISCUSSION...
TEMPERATURES ACROSS THE FORECAST AREA EXPERIENCED A FAIRLY RAPID
DECLINE AFTER SUNSET BUT HAVE SINCE STABILIZED. WINDS ARE NOT
EXPECTED TO DIE OVERNIGHT SO WITH THE LOWER LEVELS REMAINING WELL
MIXED...AND A FAIRLY THICK VEIL OF CIRRUS OVERHEAD...WOULD NOT EXPECT
TEMPS TO FALL THAT MUCH FURTHER. AS SUCH...CURRENT MINIMUM TEMP FORECAST
LOOKS GOOD. HAVE ALREADY SENT AN UPDATE TO INCREASE CLOUD COVER
OVERNIGHT... NO OTHER CHANGES.

&&

.PREV DISCUSSION... (ISSUED 254 PM CST SAT DEC 31 2005)

DISCUSSION...
FIRE WEATHER WATCH FOR SUNDAY WAS UPGRADED TO A WARNING EARLIER
TODAY ACROSS EASTERN OKLAHOMA. OVER ARKANSAS ZONES HAVE OPTED TO
CONTINUE WITH A WATCH FOR NOW WITH EXPECTED MOVEMENT OF DRYLINE
THROUGH THE DAY TOMORROW. AT THIS TIME EXPECT DRYLINE TO REACH
NEAR THE OK/AR STATE LINE BY LATE AFTERNOON LEAVING AR ZONES WITH
SOMEWHAT HIGHER DEWPOINTS. STILL SOME QUESTION AS TO HOW MUCH DRY
AIR WILL REACH INTO AR ZONES. IN ANY EVENT...VERY WARM TEMPS AND
STRONG WINDS WILL LEAD TO DANGEROUS FIRE CONDITIONS EVEN IN AREAS
WHERE RED FLAG CRITERIA NOT QUITE REACHED.

WILL LIKELY SEE SEVERAL RECORDS BROKEN ON SUNDAY WITH RECORD HIGHS
AT TUL (73-1910) MLC (69-2005) FYV (68-2005) AND FSM (76-1910) IN
JEOPARDY. (NEARLY SOME 100 YEAR-OLD RECORDS.)

FIRE WEATHER CONDITIONS WILL ALSO CONTINUE TO BE THE MAIN CONCERN
THROUGH THE REMAINDER OF THE FORECAST. STILL LITTLE HOPE FOR ANY
SIGNIFICANT RAIN IN SIGHT. COOLER WEATHER ON MONDAY BEHIND SURFACE
BOUNDARY...BUT NORTHWEST WINDS STILL WILL BE QUITE GUSTY.
ORIGINALLY...TUESDAY LOOKED AS IF IT WOULD BE VERY SIMILAR TO
TOMORROW...BUT IT NOW APPEARS NEXT SYSTEM WILL BE A LITTLE SLOWER
IN ITS APPROACH WHICH WILL LEAVE DRYLINE SETTING UP FURTHER TO THE
WEST THAN EARLIER ANTICIPATED. STILL LOOKS QUITE WARM FOR TUESDAY
AND WINDS WILL BE RETURNING TO THE SOUTH...SO WILL STILL BEAR
WATCHING IF ANY DRIER AIR CAN REACH THE AREA.

CURRENT FORECAST THEN TRENDS TOWARD COOLER...BUT STILL
DRY...WEATHER FOR MID WEEK AND BEYOND AS NORTHWESTERLY FLOW
PATTERN SETS UP. STILL NOTHING DRAMATICALLY COLDER...BUT AT LEAST
A TREND TOWARD MORE SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  74  43  63 /   0   0  10   0
FSM   45  74  44  66 /   0   0  10   0
MLC   52  76  44  67 /   0   0  10   0
BVO   44  73  39  61 /   0   0  10   0
FYV   46  70  43  59 /   0   0  10  10
BYV   46  70  44  58 /   0   0  10  10
MKO   48  75  42  62 /   0   0  10   0
MIO   46  71  43  55 /   0   0  10  10
F10   49  76  42  64 /   0   0  10   0
HHW   53  77  48  71 /   0   0  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 6 AM SUNDAY TO 10 PM SUNDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FIRE WEATHER WATCH FROM 6 AM SUNDAY TO 10 PM SUNDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM FORECASTER ID= 2
LONG TERM FORECASTER ID= 6
Hazardous weather outlook, Dec 31, 11:45 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CST SAT DEC 31 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1145 AM CST SAT DEC 31 2005

...RED FLAG WARNING FOR EASTERN OKLAHOMA SUNDAY AND SUNDAY EVENING...
...FIRE WEATHER WATCH FOR NORTHWEST AND WEST CENTRAL ARKANSAS
SUNDAY AND SUNDAY EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
FIRE WEATHER DANGER.
        RISK...ELEVATED...SPREADINDEX=53.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

DISCUSSION...
SOUTH WINDS ARE INCREASING THIS MORNING ACROSS EASTERN
OKLAHOMA...WITH SPEEDS OF 10 TO 20 MPH BECOMING COMMON. GUSTS TO
NEAR 30 MPH WILL ALSO BE POSSIBLE THIS AFTERNOON TO THE WEST OF
U.S. HIGHWAY 75. WINDS...UNSEASONABLY WARM TEMPERATURES AND
RELATIVE HUMIDITIES FALLING TO AROUND 25 PERCENT WILL ONCE AGAIN
RESULT IN AN ELEVATED FIRE DANGER TODAY...ESPECIALLY OVER EASTERN
OKLAHOMA. CONDITIONS WILL BE SLOW TO IMPROVE THIS EVENING AS WINDS
STAY UP SOME AND TEMPERATURES REMAIN MILD.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO WORK WITH MEDIA OUTLETS TO
URGE PEOPLE NOT TO DISCARD CIGARETTES OUTDOORS...TO BE CAREFUL
WITH ANY IGNITION SOURCES SUCH AS WELDING AND TO REMOVE BRUSH FROM
THE AREAS AROUND STRUCTURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH FIRE WEATHER POTENTIAL.
MONDAY...HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING FOR
ALL OF EASTERN OKLAHOMA...AND REMAINS IN EFFECT FOR NORTHWEST
ARKANSAS THROUGH SUNDAY EVENING. PLEASE REFER TO THE FIRE WEATHER
WATCH PRODUCT /OKCRFWTSA/ FOR ADDITIONAL INFORMATION...OR GO TO
THE DECISION SUPPORT PAGE AT THE NWS TULSA WEBSITE.

A STRONG STORM SYSTEM WILL TRACK TO OUR NORTH ACROSS KANSAS SUNDAY
AND INTO THE MIDWEST MONDAY. STRONG SOUTH TO SOUTHWEST WINDS
SUNDAY WILL GUST OVER 30 MILES AN HOUR WITH AFTERNOON TEMPERATURES
IN THE 70S. A DRYLINE WILL PUSH INTO EASTERN OKLAHOMA DURING THE
AFTERNOON WITH RELATIVE HUMIDITY VALUES FALLING TO 15 TO 20
PERCENT BEHIND THE DRYLINE. THIS WILL RESULT IN A CRITICAL FIRE
WEATHER DAY ACROSS THE AREA. HUMIDITIES WILL REMAIN HIGHER ACROSS
ARKANSAS DURING THE DAY...BUT STRONG WINDS AND ONGOING DROUGHT
WILL LEAD TO DANGEROUS CONDITIONS THERE AS WELL. MONDAY LOOKS TO
BE ANOTHER CRITICAL FIRE WEATHER DAY AS WINDS SHIFT TO THE WEST TO
NORTHWEST BUT REMAIN VERY STRONG. TEMPERATURES WILL BE A BIT
COOLER BUT THE GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL KEEP
THE FIRE DANGER EXTREME.

ALTHOUGH FIRE DANGER WILL LESSEN IN THE TUESDAY THROUGH FRIDAY
TIMEFRAME...NO RAIN IS FORECAST AND TEMPERATURES WILL REMAIN ABOVE
NORMAL SO SOME FIRE WEATHER THREAT WILL STILL EXIST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD PLAN THEIR RESOURCES FOR AN EXTENDED
PERIOD OF HIGH FIRE WEATHER POTENTIAL. CONDITIONS SUNDAY AND
MONDAY WILL LIKELY BE AT LEAST AS VOLATILE AS THOSE EXPERIENCED
THIS PAST TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
January 1, 3:00 AM CST to 3:00 PM CST
Where
Pittsburg forecast zone
Reported by
NEWSPAPER
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491373.